Grand Rounds

Clinical Management of Pneumonitis in Patients Receiving Anti–PD-1/PD-L1 Therapy

Justin E. Bala-Hampton, DNP, MPH, RN, AGACNP-BC, AOCNP®, Angela F. Bazzell, DNP, RN, FNP-BC, AOCNP®, and Joyce E. Dains, DrPH, JD, RN, FNP-BC, FNAP, FAANP

The University of Texas MD Anderson Cancer Center, Houston, Texas

Authors’ disclosures of conflicts of interest are found at the end of this article.

Justin E. Bala-Hampton, DNP, MPH, RN, AGACNP-BC, AOCNP®, 1515 Holcombe Boulevard, Houston, TX 77030. E-mail: jebala@mdanderson.org


J Adv Pract Oncol 2018;9(4):422–428 | https://doi.org/10.6004/jadpro.2018.9.4.5 | © 2018 Harborside™


  

ABSTRACT

Case Study

A 48-year-old gentleman with metastatic melanoma currently receiving the cytotoxic T-lymphocyte–associated antigen 4 (CTLA-4) inhibitor, ipilimumab (Yervoy), and the programmed cell death protein 1 (PD-1) inhibitor, nivolumab (Opdivo), returned for evaluation prior to receiving cycle 2. The patient presented with new onset dyspnea and a non-productive cough over the past week, with a temperature of 100.6°F at home on one occasion. He was placed on observation for fever, cough, and shortness of breath. The patient had no previous history of lung disease and was a nonsmoker. Diminished breath sounds were noted on auscultation. However, the patient was without fever or chills, with a heart rate of 101 beats per minute and a blood pressure of 110/75 mm Hg.

We obtained a computed tomography (CT) of his chest. The CT demonstrated diffuse ground-glass opacities in his bilateral lower lobes and some minor interstitial thickening of his right middle lobe, possibly suggestive of inflammation or cryptogenic organizing pneumonia.

Based on his presentation and CT findings, the patient was initially treated empirically with antibiotics for suspected pneumonia vs. pneumonitis. During the first 12 hours in observation, the patient experienced increasing dyspnea and cough and was admitted to the hospital. Nebulizer treatments were administered with no improvement, so the patient was started on high-dose corticosteroids at 1 mg/kg, and pulmonary and infectious disease consults were ordered. After the administration of steroids, the patient’s cough and breathing improved and he remained afebrile, eliciting a high suspicion for immune-related pneumonitis. The patient then underwent bronchoscopy to rule out other etiologies.

Bronchoalveolar lavage was performed, which yielded no pathogenic organisms. The patient was placed on a 3-week course of a high-dose steroid taper, following which immunotherapy was reinstated. Within 4 days he again presented with similar symptoms, was restarted on high-dose steroids, and immunotherapy was permanently discontinued.




For access to the full length article, please sign in.

Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
Copyright © 2010-2018 Harborside Press, LLC All rights reserved.               
Home | Current Issue | Previous Issue | Submissions | About JADPRO | Advertising | Privacy Policy | Contact | Copyright Notice/Disclaimer | Subscribe
Bot trap - Don't go here
By continuing to browse this site you permit us and our partners to place identification cookies on your browser and agree to our use of cookies to identify you for marketing. Read our Privacy Policy to learn more.